About this Journal Submit a Manuscript Table of Contents
Advances in Fuzzy Systems
Volume 2012 (2012), Article ID 150815, 9 pages
http://dx.doi.org/10.1155/2012/150815
Research Article

Fuzzy Stability of an -Dimensional Quadratic and Additive Functional Equation

1Department of Mathematics Education, Gongju National University of Education, Gongju 314-711, Republic of Korea
2Mathematics Section, College of Science and Technology, Hongik University, Jochiwon 339-701, Republic of Korea

Received 15 December 2011; Accepted 6 April 2012

Academic Editor: Uzay Kaymak

Copyright © 2012 Yang Hi Lee and Soon-Mo Jung. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

We will investigate a fuzzy version of stability for the functional equation in the sense of Mirmostafaee and Moslehian.

1. Introduction

In 1940, Ulam [1] gave a wide-ranging talk before a Mathematical Colloquium at the University of Wisconsin in which he discussed a number of important unsolved problems. Among those was the following question concerning the stability of homomorphisms.

Let be a group and let be a metric group with a metric . Given , does there exist a such that if a function satisfies the inequality for all , , then there is a homomorphism with for all ?

If the answer is affirmative, we say that the functional equation for homomorphisms is stable. Hyers [2] was the first mathematician to present the result concerning the stability of functional equations. He answered the question of Ulam for the case where and are assumed to be Banach spaces. This result of Hyers is stated as follows.

Let be a function between Banach spaces such thatfor some and for all , . Then the limit exists for each , and is the unique additive function such that for every . Moreover, if is continuous in for each fixed , then the function is linear.

We remark that the additive function is directly constructed from the given function , and this method is called the direct method. The direct method is a very powerful method for studying the stability problems of various functional equations. Taking this famous result into consideration, the additive Cauchy equation is said to have the Hyers-Ulam stability on if for every function satisfying (1) for some and for all , , there exists an additive function such that is bounded on .

In 1950, Aoki [3] generalized the theorem of Hyers for additive functions, and in the following year, Bourgin [4] extended the theorem without proof. Unfortunately, it seems that their results failed to receive attention from mathematicians at that time. No one has made use of these results for a long time.

In 1978, Rassias [5] addressed the Hyers’s stability theorem and attempted to weaken the condition for the bound of the norm of Cauchy difference and generalized the theorem of Hyers for linear functions.

Let be a function between Banach spaces. If satisfies the functional inequalityfor some , with and for all , , then there exists a unique additive function such that for each . If, in addition, is continuous in for each fixed , then the function is linear.

This result of Rassias attracted a number of mathematicians who began to be stimulated to investigate the stability problems of functional equations. By regarding a large influence of Ulam, Hyers, and Rassias on the study of stability problems of functional equations, the stability phenomenon proved by Rassias is called the Hyers-Ulam-Rassias stability. For the last thirty years many results concerning the Hyers-Ulam-Rassias stability of various functional equations have been obtained (see [617]).

In this paper, we investigate a general stability of the -dimensional quadratic and additive functional equation in the fuzzy normed space. We will call each solution of (3) a quadratic-additive function.

In 2006, Jun and Kim [10] proved the stability of (3) by constructing an additive function and a quadratic function separately and by approximating the given function with a quadratic-additive function . In their approach, and approximate the odd part and the even part of , respectively. However, their method is not efficient in comparison with our method which approximates the function with the quadratic-additive function simultaneously. Indeed, we introduce a Cauchy sequence by making use of the given function , and the sequence converges to a quadratic-additive function which approximates the function in the fuzzy sense. Our idea seems to be a refinement of previous studies.

2. Preliminaries

In 1984, Katsaras [18] defined a fuzzy norm on a linear space to construct a fuzzy structure on the space. Since then, mathematicians have introduced several types of fuzzy norm in different points of view. In particular, adhering to the point of view of Cheng and Mordeson, Bag and Samanta suggested an idea of a fuzzy norm in such a manner that the corresponding fuzzy metric is of Kramosil and Michalek type (see [1921]).

We introduce the definition of a fuzzy normed space to establish a reasonable fuzzy version of stability for the -dimensional quadratic and additive functional equation (3) in the fuzzy normed space (cf. [19]).

Definition 1. Let be a real linear space. A function is said to be a fuzzy norm on if the following conditions are true for all , and all , :(); ()  if and only if   for all ;() if ;();() is a nondecreasing function on and .

The pair is called a fuzzy normed space. Let be a fuzzy normed space. A sequence in is said to be convergent if there exists an such that for all . In this case, is called the limit of the sequence and we write . A sequence in is called Cauchy if for each and each there exists an such that for all and all . It is known that every convergent sequence in a fuzzy normed space is Cauchy. If every Cauchy sequence in converges in , then the fuzzy norm is said to be complete, and the fuzzy normed space is called a fuzzy Banach space.

In 2008, Mirmostafaee and Moslehian first dealt with the fuzzy stability problems for the additive Cauchy equation, Jensen’s functional equation, and the quadratic functional equation (see [2224]).

3. Fuzzy Stability of (3)

Let and be a fuzzy normed space and a fuzzy Banach space, respectively. Assume that is a fixed integer greater than 1. For a given function , we use the abbreviation for all . For a given , the function is called a fuzzy -almost quadratic-additive function if for all and all .

The following theorem gives a fuzzy version of the stability of the -dimensional quadratic and additive functional equation .

Theorem 2. Let be a positive real number with . If a function is a fuzzy -almost quadratic-additive function from a fuzzy normed space into a fuzzy Banach space , then there exists a unique quadratic-additive function such that for each and , where .

Proof. It follows from (), (), and (5) that for all . Thus, it follows from () that .
We will split the proof into three parts according to the value of , namely, , , or .
Case 1. Assume that and let be a function defined by for all and . Then, and by a long manipulation, we get for all and for any . Together with (), (), and (5), this equation implies that if then for all and for all .
Let be given. Since , there exists an such that We observe that for some , the series converges for . Hence, for an arbitrarily given , there exists an such that for each and . By () and (10), we have for all and for each . Hence, is a Cauchy sequence in the fuzzy Banach space , and, thus, we can define a function by for all . Moreover, if we put and replace with in (10), then we have for all and for any .
Next, we will show that is a quadratic-additive function. Using () and (4), we have for all , , and . In view of the definition of and (), the first four terms on the right hand side of (16) tend to 1 as . It follows from (4) and (8) that for all and . Hence, by () and (), we have for all and .
By () and (5), we obtain for all , , and . Since , it follows from () that the last term in (16) also goes to 1 as . In view of (16), we conclude that for all and . By (), this implies that for all .
We will now prove the first inequality in (6). Let , let , and let be given. Since is the limit of the sequence , there exists an such that By () and (15), we have Because is arbitrary, we get the first inequality in (6) for the case of .
Finally, it remains to prove the uniqueness of . Let be another quadratic-additive function satisfying the first inequality in (6). Then, by (9) and (21), we get for all and . Together with (), (), (), (6), and (8), this implies that for all and . This implies that for all and . Thus, it follows from () that for all .
Case 2. Assume that . Let us define a function by for all and . Then, we have , and it follows from (4) and (27) that for all and . If , then it follows from (), (), and (5) that for all and .
By a similar argument of the preceding part, we can define the limit of the Cauchy sequence in the fuzzy Banach space . Moreover, putting and replacing with in the last inequality yield for each and for each .
To prove that is a quadratic-additive function, it suffices to show that the last term of (16) tends to 1 as . By (4) and (27), we obtain for all and . Hence, it follows from (), (), (), and (5) that for all and , since . Hence, as we did for the preceding case of , it follows from (16) that for all .
By a similar way as the first inequality in (6) follows from (15), we see that the second inequality of (6) follows from (30).
We will prove the uniqueness of . Let be another quadratic-additive function satisfying the second inequality in (6). Notice that (24) also holds true for the case of . Then, by (), (), (), (6), (24), and (27), we have for all and , since in this case. This implies that for all and , and hence for all by .
Case 3. Finally, we consider the case of . Let us define a function by for all and . Then, we have , and a somewhat tedious manipulation yields for all and .
If and are nonnegative integers with , then it follows from , , and (5) that for all and .
Similarly to the preceding cases, let us define a function by . Putting and replacing with in the last inequality yield for all and . Notice that for all . Hence, it follows from (), () and (5) that for all and , since . Thus, all terms on the right hand side of (16) tend to 1 as . Therefore, it follows from () and (16) that for all . Moreover, using the same argument as in the first case, the third inequality in (6) follows from (37) for the case of .
We will prove the uniqueness of . Let be another quadratic-additive function satisfying the third inequality in (6). Then, (), (), (), (6), (24), and by (34), we get
for all and . This implies that for all and , and hence for all by .

4. Applications

Corollary 3. If an even function satisfies all of the conditions of Theorem 2, then there exists a unique quadratic function such that for all and , where .

Proof. Let be defined as in Theorem 2. Since is an even function, it follows from (8), (27), and (34) that for all . Notice that and for all and . From these equalities, using the similar method as presented in Theorem 2, we obtain the quadratic-additive function satisfying (41). Notice that for all , is even, and for all . Hence, we get for all , . This implies that is a quadratic function.

Corollary 4. If an odd function satisfies all of the conditions of Theorem 2, then there exists a unique additive function such that for all and , where and .

Proof. Let be defined as in Theorem 2. Since is an odd function, we obtain for all . Notice that and for all and . From these equalities, by using a similar method in Theorem 2, we obtain the quadratic-additive function satisfying (45). Notice that for all , is odd, and for all . Hence, we get for all , . This implies that is an additive function.

We can use Theorem 2 to prove a classical result in the framework of normed spaces. Let be a normed space and let be a Banach space. Then we can define fuzzy norms by where , and (see [22]). Suppose a function satisfies for all , where and . Let be a fuzzy norm on . Then we get for all and .

Consider the case

This implies that

Hence, there exists an such that . Thus, with , we have

for all and . Therefore, the inequality

holds true. That is, is a fuzzy -almost quadratic-additive function, and by Theorem 2, we obtain the following stability result.

Corollary 5. Let be a normed linear space and let be a Banach space. Assume that is an integer greater than 1 and is a positive real number with . If a function satisfies for all , then there exists a unique quadratic-additive function such that for all .

Acknowledgment

The second author was supported by the Basic Science Research Program through the National Research Foundation of Korea (NRF) funded by the Ministry of Education, Science and Technology (no. 2011-0004919).

References

  1. S. M. Ulam, A Collection of Mathematical Problems, Interscience, New York, NY, USA, 1960.
  2. D. H. Hyers, “On the stability of the linear functional equation,” Proceedings of the National Academy of Sciences of the United States of America, vol. 27, pp. 222–224, 1941.
  3. T. Aoki, “On the stability of the linear transformation in Banach spaces,” Journal of the Mathematical Society of Japan, vol. 2, pp. 64–66, 1950.
  4. D. G. Bourgin, “Classes of transformations and bordering transformations,” Bulletin of the American Mathematical Society, vol. 57, pp. 223–237, 1951.
  5. T. M. Rassias, “On the stability of the linear mapping in Banach spaces,” Proceedings of the American Mathematical Society, vol. 72, pp. 297–300, 1978.
  6. S. Czerwik, “On the stability of the quadratic mapping in normed spaces,” Abhandlungen aus dem Mathematischen Seminar der Universität Hamburg, vol. 62, no. 1, pp. 59–64, 1992. View at Publisher · View at Google Scholar · View at Scopus
  7. S. Czerwik, Functional Equations and Inequalities in Several Variables, World Scientific, Hackensacks, NJ, USA, 2002.
  8. P. Gavruta, “A Generalization of the Hyers-Ulam-Rassias stability of approximately additive mappings,” Journal of Mathematical Analysis and Applications, vol. 184, no. 3, pp. 431–436, 1994. View at Publisher · View at Google Scholar · View at Scopus
  9. D. H. Hyers, G. Isac, and T. M. Rassias, Stability of Functional Equations in Several Variables, Birkhäuser, Boston, Mass, USA, 1998.
  10. K. W. Jun and H. M. Kim, “On the stability of an n-dimensional quadratic and additive functional equation,” Mathematical Inequalities and Applications, vol. 9, no. 1, pp. 153–165, 2006. View at Scopus
  11. S.-M. Jung, “Hyers-Ulam-Rassias stability of Jensen's equation and its application,” Proceedings of the American Mathematical Society, vol. 126, no. 11, pp. 3137–3143, 1998. View at Scopus
  12. S.-M. Jung, “On the Hyers-Ulam stability of the functional equations that have the quadratic property,” Journal of Mathematical Analysis and Applications, vol. 222, no. 1, pp. 126–137, 1998. View at Publisher · View at Google Scholar · View at Scopus
  13. S.-M. Jung, Hyers-Ulam-Rassias Stability of Functional Equations in Nonlinear Analysis, Springer, New York, NY, USA, 2011.
  14. Y. H. Lee, “On the stability of the monomial functional equation,” Bulletin of the Korean Mathematical Society, vol. 45, no. 2, pp. 397–403, 2008. View at Scopus
  15. Y. H. Lee and K. W. Jun, “A Generalization of the Hyers-Ulam-Rassias stability of Jensen's equation,” Journal of Mathematical Analysis and Applications, vol. 238, no. 1, pp. 305–315, 1999. View at Publisher · View at Google Scholar · View at Scopus
  16. Y. H. Lee and K. W. Jun, “On the stability of approximately additive mappings,” Proceedings of the American Mathematical Society, vol. 128, no. 5, pp. 1361–1369, 2000. View at Scopus
  17. F. Skof, “Local properties and approximations of operators,” Rendiconti del Seminario Matematico e Fisico di Milano, vol. 53, pp. 113–129, 1983.
  18. A. K. Katsaras, “Fuzzy topological vector spaces II,” Fuzzy Sets and Systems, vol. 12, no. 2, pp. 143–154, 1984. View at Scopus
  19. T. Bag and S. K. Samanta, “Finite dimensional fuzzy normed linear spaces,” Journal of Fuzzy Mathematics, vol. 11, no. 3, pp. 687–705, 2003.
  20. S. C. Cheng and J. N. Mordeson, “Fuzzy linear operator and fuzzy normed linear spaces,” Bulletin of the Calcutta Mathematical Society, vol. 86, pp. 429–436, 1994.
  21. I. Kramosil and J. Michalek, “Fuzzy metric and statistical metric spaces,” Kybernetika, vol. 11, no. 5, pp. 336–344, 1975. View at Scopus
  22. A. K. Mirmostafaee and M. S. Moslehian, “Fuzzy almost quadratic functions,” Results in Mathematics, vol. 52, no. 1-2, pp. 161–177, 2008. View at Publisher · View at Google Scholar · View at Scopus
  23. A. K. Mirmostafaee and M. S. Moslehian, “Fuzzy versions of Hyers-Ulam-Rassias theorem,” Fuzzy Sets and Systems, vol. 159, no. 6, pp. 720–729, 2008. View at Publisher · View at Google Scholar · View at Scopus
  24. A. K. Mirmostafaee, M. Mirzavaziri, and M. S. Moslehian, “Fuzzy stability of the Jensen functional equation,” Fuzzy Sets and Systems, vol. 159, no. 6, pp. 730–738, 2008. View at Publisher · View at Google Scholar · View at Scopus